Alert archive / Virginia / Frost Advisories in 2016

Frost Advisory 8, NWS Blacksburg, VA

November 7, 20166 counties in North Carolina; 14 counties in Virginia

NWS Blacksburg, VA issued this frost advisory at Nov 7, 2016, 3:58 PM EST for 6 counties in North Carolina; 14 counties in Virginia. It took effect at Nov 8, 2016, 2:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2016, 3:58 PM EST (20:58 UTC)
In effect from
Nov 8, 2016, 2:00 AM EST
Expired
Nov 8, 2016, 9:00 AM EST
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS71 KRNK 072058
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST MON NOV 7 2016

...FROST EXPECTED LATE TONIGHT...

.CLEAR SKIES AND NEAR CALM WINDS WILL ALLOW TEMPERATURES TO DIP
INTO THE LOWER TO MID 30S LATE TONIGHT. THIS WILL PROMOTE THE
FORMATION OF AREAS OF FROST. 

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080500-
/O.NEW.KRNK.FR.Y.0008.161108T0700Z-161108T1400Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
358 PM EST MON NOV 7 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EST TUESDAY.

* LOCATIONS...EAST OF THE BLUE RIDGE.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE 30S.

* TIMING...LATE TONIGHT AND EARLY TUESDAY MORNING. 

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED
  IF LEFT UNCOVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SUSCEPTIBLE TO FROST SHOULD BE COVERED OR BROUGHT INDOORS. 

&&

$$
1 follow-up statement
928 
WWUS71 KRNK 080245
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EST MON NOV 7 2016

...FROST EXPECTED LATE TONIGHT...

.CLEAR SKIES AND NEAR CALM WINDS WILL ALLOW TEMPERATURES TO DIP
INTO THE LOWER TO MID 30S LATE TONIGHT. THIS WILL PROMOTE THE
FORMATION OF AREAS OF FROST.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-081400-
/O.CON.KRNK.FR.Y.0008.161108T0700Z-161108T1400Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
945 PM EST MON NOV 7 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EST
TUESDAY...

* LOCATIONS...EAST OF THE BLUE RIDGE.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWS IN THE 30S.

* TIMING...LATE TONIGHT AND EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS SUSCEPTIBLE TO FROST SHOULD BE COVERED OR BROUGHT INDOORS.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Nov 7, 3:51 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 7, 3:51 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EST Mon Nov 7 2016

.SYNOPSIS...
High pressure will remain over the Mid Atlantic region
through Tuesday. A weak cold front will approach from the west
Tuesday night and pass through the central Appalachians Wednesday.
Another cold front will move through the region late in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EST Monday...

High pressure will remain in control through Tuesday. The overall
airmass has trended a bit cooler and drier per the high building
more firmly overhead, and aided by a cold upper level trough
lingering off the eastern seaboard. This will result in cooler
temperatures tonight, especially for areas east of the Blue
Ridge. Since we are still entertaining the last remnants of the
growing season east of the Blue Ridge we will headline this area
with a frost advisory. Model guidance is suggesting temperatures
falling into the lower to mid 30s. Some of the Coop MOS suggest
some locations may slip briefly below 32.

After a clear cool start to the day Tuesday, temperatures should
rebound nicely per warming aloft and winds trending more westerly
in advance of an approaching upper level trough and associated
surface front moving southeast from the upper mid-west and great
lakes region. Temperatures Tuesday will likely test 70 degrees
across the foothills and piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EST Monday...

Vigorous short wave energy will sharpen the upper trof moving through
the eastern US Tuesday night, helping to push a cold front through the
area. This front appears to have a good depth of moisture with it, but
the system is moving at a brisk pace so while POPs will be in the
likely category west of the Blue Ridge, QPF amounts are not overly
impressive. Expect a typical scenario where precipitation will slacken
a bit as if moves off the terrain, then starts to regenerate across the
piedmont as we head into early Wednesday morning. Upslope flow behind
the front will couple with lingering low level moisture to continue the
chance for showers far west of the Blue Ridge through Wednesday before
gradually fading out Wednesday night. Some snowflakes are possible very
late Wednesday night across western Greenbrier county as the chances
for precipitation wane. High pressure will then build into the region
from the southern Mississippi Valley with fair weather for Thursday.
Low level winds will be ramping up behind the front as colder air
surges into the region so expect blustery conditions on Wednesday, then
continuing at the higher elevations west of the Ridge through Wednesday
night.

Highs on Wednesday will be quite cool west of the Blue Ridge with most
locations in the mid 40s to lower 50s, and readings to the east will
top out around 60, and expect upper 50s to lower 60s areawide for
Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 PM EST Monday...

Another vigorous short wave will swing a sharp trof through the eastern
US and push another cold front through the Appalachians late Friday and
Friday night. This will bring a surge of colder air and somewhat
blustery conditions to the region this weekend. The front looks to be
moisture starved so precipitation chances appear low, but some
scattered upslope rain/snow showers are possible far west of the Blue
Ridge Friday night into Saturday. A large area of high pressure will
then settle over the region and bring fair weather to the region for
Sunday and Monday.

Highs ahead of the front on Friday will be at to slightly above normal
with mid/upper 60s east of the Ridge to mid 50s/around 60 west. As
colder air arrives on Saturday readings will remain in the 40s west to
middle 50s east, then temperatures will trend upward and be near
seasonal normals for Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 100 PM EST Monday...

High pressure will remain over the area through Tuesday. This
weather feature will result in widespread VFR with little or no
impacts to aviation. The only exception is potential for patchy
fog in the river valleys between 08-13Z/3AM-8AM.

Extended aviation discussion...

A cold front and upper trough will move southeast through our
area Tuesday night into Wednesday bringing a period of unsettled
weather mainly in the 06Z/1A to 18Z/1P Wednesday time frame.
Scattered rain showers and possibly a period of MVFR cigs can be
expected. Mountain showers, possibly a snow shower, will follow
for Wed night across the Alleghany Highlands of eastern WV, but
elsewhere conditions are expected to become VFR. VFR conditions
will return for Wednesday night and Thursday. Another surge of
colder air will arrive for Friday with again the possibility for
MVFR cigs and upslope rain and/or snow showers in the mountains,
but elsewhere mostly VFR conditions are expected to continue.

&&

.FIRE WEATHER...
As of 100 PM EST Monday...
Near seasonal temperatures are forecast this week, with mild days
and overnight lows cold enough to promote patchy frost. There will
be a cold frontal passage Wednesday, followed by another front
late in the week.

Wednesday's front will provide the best opportunity for showers,
with the potential for one to two tenths of an inch of rain west
of the Blue Ridge (0.10 to 0.20). Little or no meaningful rainfall
is expected east of the Blue Ridge.

Friday's front will be a dry frontal passage, but will usher in a
brief surge of cold air for the weekend.

Breezy conditions can be expected with both frontal passages.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 2 AM to 9 AM EST Tuesday for VAZ032>035-
     043>047-058-059.
NC...Frost Advisory from 2 AM to 9 AM EST Tuesday for NCZ003>006-
     019-020.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
FIRE WEATHER...PM
Hazardous weather outlook, Nov 7, 3:49 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EST MON NOV 7 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-081000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
349 PM EST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-081000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
349 PM EST MON NOV 7 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

A HARD FREEZE IS ALSO POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Virginia, 2016Frost Advisories in North Carolina, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.